Shortly after buying Twitter, Elon Musk reached peak Reply Guy status when he responded to Netscape co-founder Marc Andreessen’s tweet about being depressed and hooked on Adderall. Instead of weaning him off of the stimulant, Andreessen’s doctor prescribed him the antidepressant Wellbutrin. “Wellbutrin is way worse than Adderall imo. It should be taken off the market,” wrote Musk, who is very much not a psychiatrist or mental-health professional of any kind.
The general response to the billionaire, who went on to spread more misinformation about suicide risk with the antidepressent, was a resounding “shut the fuck up.” Several physicians also weighed in to emphasize that Wellbutrin is a safe and effective drug, even if it’s not for everyone. But when some guy with a platform of over 90 million followers starts running his mouth, it could send the wrong message to the 25 million people who currently take Wellbutrin. And suddenly pulling back on the medication can have negative consequences, including what psychiatrists refer to as “antidepressant discontinuation syndrome.”
Antidepressant discontinuation syndrome can occur after someone who has been taking antidepressants for at least four to six weeks abruptly stops taking them. Though it doesn’t happen to everyone, the discontinuation can cause flu-like withdrawal symptoms, problems with balance, sensory disturbances, insomnia and hyperarousal. For those who are just switching their antidepressants, these symptoms usually only last a few days, but for those stopping entirely, symptoms can last several weeks, and much longer in more extreme instances. It’s also a fairly common condition, as up to 20 percent of patients treated for depression experience it at some point.
People who take antidepressants will stop abruptly for many reasons, but psychiatrist Alex Dimitriu says it often has to do with the fact that antidepressants take weeks to work. “Because of this delayed feedback loop, it’s easy to not see the benefits or costs of starting or stopping treatments — it can sometimes take weeks to catch up with you,” he explains. “Certain psych meds, especially ones with a shorter half-life, can have quite significant discontinuation symptoms.” For instance, faster-acting medications like venlafaxine, or Effexor, should be tapered off more carefully.
Speaking of which, antidepressant discontinuation syndrome often refers to withdrawal from selective serotonin reuptake inhibitors, or SSRIs, but Dimitriu confirms that all antidepressants lend themselves to withdrawal, including Wellbutrin, which is a norepinephrine and dopamine reuptake inhibitor, or NDRI. “If that medication is removed suddenly, the balance can be thrown off, and symptoms can resurface, sometimes worse than before,” he tells me. “Especially when meds are stopped abruptly.”
That said, SSRI withdrawal can be particularly unpleasant because about 95 percent of the body’s serotonin is produced in the gut. Throwing off that balance one way or the other can lead to a number of gastrointestinal issues like diarrhea and vomiting, as well as other intense symptoms like feeling as though your skin is crawling, shock-like sensations and brain zaps.
For relief, psychiatrists like Yalda Safai might prescribe slower-acting drugs such as Prozac to help with the tapering process. “One dose of Prozac is given to someone in withdrawal,” Safai explains. “Prozac is the SSRI with the longest half-life, meaning to stay in the body for a long time, preventing withdrawal.”
Dimitriu prefers to use something known as the “yoga stretch model.” As the analogy goes, in the same way a yoga instructor might push on someone’s back to help them touch their toes, psychiatrists consider risks like family history or a patient’s history of self-destructive behaviors, and then “apply pressure,” or gradually pull back on the medications accordingly. “Like with help stretching, if the instructor backs off very gradually, you don’t know where the medications end, and you begin,” Dimitriu says.
In any event, the most important takeaway here is that if you want to discontinue any prescribed antidepressants that you do so under the guidance of a medical professional, and not a shitposting billionaire.